Michigan, 2010

High Wind in Michigan, September 3 to 4, 2010

September 3 to 4, 2010 · NWS APX · 1 event in 1 county or zone

Gusty northwest winds developed late on the 3rd, as a strong low pressure system moved east of Lake Superior. A few high wind gusts blew in off of Lake Superior into Chippewa County.

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Gusty northwest winds developed late on the 3rd, as a strong low pressure system moved east of Lake Superior. A few high wind gusts blew in off of Lake Superior into Chippewa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 3, 9:10 PM EST, 50 minutes earlier.

Area forecast discussion, Sep 3, 9:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1010 PM EDT FRI SEP 3 2010

.SYNOPSIS.../ISSUED AT 410 PM/

A STRONG LOW PRESSURE SYSTEM IS SLOWLY MOVING EAST ALONG LAKE
SUPERIOR...PRODUCING GUSTY WINDS...WHICH IS AIDING IN THE
DEVELOPMENT OF AN OVERCAST COLD-AIR STRATOCUMULUS DECK AND LAKE
EFFECT RAIN SHOWERS. THIS SYSTEM IS ALSO GENERATING BELOW NORMAL
TEMPERATURES FOR NORTHERN MICHIGAN AND WILL CONTINUE TO INFLUENCE
OUR WEATHER THROUGH EARLY SUNDAY EVENING...WHEN HIGH PRESSURE BEGINS
TO BUILD INTO OUR AREA.

TJL

&&

.SHORT TERM.../ISSUED AT 1010 PM/...TONIGHT

SECONDARY COLD FRONT NOW EXITING THE NE LOWER MI COASTLINE. LAKE
EFFECT/ENHANCED SHRA ARE RE-ORIENTING AS 1000-850MB WINDS VEER
WNW...A SLOWER EVOLUTION TO NW IS EXPECTED FOR THE REST OF THE
NIGHT. DELTA T/S ARE INCREASING TO NEAR 20 ON NORTHERN LAKE MI...THE
UPPER TEENS ON EASTERN SUPERIOR. SHRA WILL BE NUMEROUS TO WIDESPREAD
THRU THE NIGHT DOWNWIND OF THE BIG LAKES...LESS SO IN NE LOWER MI.
POP/WX GRIDS/FORECAST ONLY REQUIRE MINOR CHANGES.

THE MAIN CONCERN IS WIND. WIND REPORTS ON LAKE SUPERIOR HAVE BEEN
VERY IMPRESSIVE...62KT MEASURED AT STANNARD ROCK EARLIER ON...55KT
AT GD MARAIS WITHIN THE HOUR. WINDS ARE STILL IN THE PROCESS OF
RAMPING UP DOWN HERE...WITH CVX RECENTLY REACHING 37KT/43MPH.
(LOCALLY GUSTY WINDS WERE ALSO SEEN ALONG THE NOW-DEPARTING
SECONDARY FRONT.) TIGHTEST PRESSURE GRADIENT WILL MIGRATE TO EASTERN
SUPERIOR/NORTHERN LAKE MI...AND EVENTUALLY FAR NORTHERN LAKE
HURON...LATE TONIGHT. BUT THE GRADIENT WILL BROADEN AND RELAX JUST A
TOUCH AS THIS OCCURS. AM SOMEWHAT CONCERNED THAT THE UPWIND EDGE OF
THE HIGHER TERRAIN AREAS IN NORTHERN LOWER (BASICALLY CAD TO GLR)
COULD SEE A FEW WIND-ADVISORY GUSTS...BUT FOR NOW WILL LET THE
FORECAST RIDE.

CHIPPEWA CO (ESPECIALLY SUPERIOR/WHITEFISH BAY SHORELINE) IS
TRICKIER. GIVEN UPSTREAM OBS...AND MODEL PROGS OF NEAR 40KT NNW
WINDS PUNCHING INTO WHITEFISH BAY BETWEEN 06Z-09Z...A FEW CIRCA
45MPH GUSTS SEEM LIKELY ALONG THE COAST WEST OF THE SAULT. WILL ADD
CHIPPEWA CO TO THE WIND ADVISORY.

JZ

&&

.LONG TERM.../ISSUED AT 410 PM/...SATURDAY AND BEYOND

BESIDES THE OBVIOUS (JUST TAKE A GANDER OUTSIDE)...SIGNS OF EARLY
FALL WITH MUCH MORE ACTIVE NORTHERN STREAM FLOW...WITH ONE VERY
STRONG WAVE DIGGING ACROSS THE LAKES...ANOTHER PIVOTING INTO BRITISH
COLUMBIA...AND YET ANOTHER WELL UPSTREAM PUSHING INTO THE ALEUTIAN
ISLANDS. THESE INSURE A VERY CHANGEABLE FORECAST THROUGH THE
EXTENDED AS THESE WAVE TRAVERSE THE NORTHERN CONUS AND SOUTHERN
CANADA. FORECAST CONCERNS INITIALLY CENTER ON IMPACTS OF CURRENT
WAVE...FOCUSING ON LINGERING LAKE EFFECT AND WIND CONCERNS.
AFTERWARD...FOCUS SHIFTS TO ADDITIONAL RAIN POSSIBILITIES THROUGH
THE UPCOMING WEEK.

SATURDAY...CHILLY AND DAMP ABOUT SUM THINGS UP AS BRISK NORTHWEST
FLOW CONTINUES BEHIND SLOWLY DEPARTING EASTERN CANADA LOW PRESSURE.
COMBINATION OF 650MB INVERSION HEIGHTS...MID TO UPPER TEEN DELTA
T/S...AND GOOD SYNOPTIC MOISTURE SUPPORT SHOULD CONTINUE TO PRODUCE
NUMEROUS LAKE-DRIVEN SHOWERS IN FAVORED NORTHWEST FLOW AREAS OF
NORTHWEST LOWER AND EASTERN UPPER MICHIGAN. STRONG WINDS WILL CARRY
SHOWERS WELL INLAND...WITH AFTERNOON LOW LEVEL INSTABILITY HELPING
PROMOTE ADDITIONAL SCATTERED SHOWERS EVEN IN NON-FAVORED LAKE AREAS.
SAID INCREASE IN OVER-LAND INSTABILITY SHOULD LEAD TO GOOD LATE
MORNING AND AFTERNOON DIURNAL DISRUPTION OF ANY ORGANIZED EARLY
MORNING LAKE SHOWER BANDING STRUCTURES...BUT STILL EXPECTING PLENTY
OF SHOWERS TO OVERSPREAD THE FAVORED AREAS. CLOUDS AND MAINTENANCE
OF GUSTY NORTHWEST WINDS WILL ADD EVEN MORE CHILL TO AFTERNOON
TEMPERATURES THAT ONLY REACH THE UPPER 50S TO LOWER 60S.

SATURDAY NIGHT AND SUNDAY...EFFECTS OF UNSEASONABLY STRONG LOW
PRESSURE WILL CONTINUE TO SLOWLY ABATE AS IT MOVES OFF TO THE
NORTHEAST. SIMPLE MOMENTUM PROPRIETIES OF LAKE EFFECT SHOULD ALLOW
SOME LINGERING LIGHT SHOWERS UNDER NORTHWEST FLOW REGIME SATURDAY
NIGHT...ALTHOUGH LOSS OF SYNOPTIC MOISTURE SUPPORT SHOULD BEGIN TO
TAKE ITS TOLL. ANY SHOWERS SHOULD END BY SUNDAY AS HIGH PRESSURE
RIDGING BUILDS OVERHEAD...LEADING TO AT LEAST PARTLY SUNNY SKIES.
ALTHOUGH NOT MUCH WAA TO SPEAK OFF...TEMPERATURES WILL BEGIN TO FEEL
THE EFFECTS OF MORE SUN...WITH HIGH REBOUNDING SEVERAL DEGREES...
REACHING THE MID TO UPPER 60S.

SUNDAY NIGHT AND MONDAY...INCREASING CONCERN FOR WHAT INITIALLY
APPEARED TO BE A DRY FORECAST TO ROUND OUT THE LABOR DAY WEEKEND.
OVERNIGHT AND 12Z GUIDANCE REMAINS INSISTENT OF ENOUGH MOISTURE
ADVECTION ALONG NORTHWARD BOWING WARM FRONT TO KICK OFF SOME LIGHT
RAIN BOTH PERIODS. DYNAMICS AND MOISTURE PROGS NOT OVERLY
IMPRESSIVE...WITH EVIDENCE OF ONLY WEAK FGEN AND ISENTROPIC UPGLIDE
SIGNATURES. STILL...GROWING CONSISTENCY IN GUIDANCE ARGUES FOR AT A
LOW MENTION OF THIS LIGHT RAIN POSSIBILITY. TEMPERATURES MONDAY ARE
NOT LOOKING AS WARM AS FIRST ANTICIPATED GIVEN THE INCREASING CLOUDS
AND LIGHT RAIN POTENTIAL. HAVE CUT HIGHS A DEGREE OR TWO TO
START...BUT FORECAST HIGHS STILL WELL INTO THE 70S MAY EVEN BE A BIT
OPTIMISTIC.

MONDAY NIGHT THROUGH TUESDAY NIGHT...CURRENT BRITISH COLUMBIA
SHORTWAVE SIMPLY FOLLOWS THE PATH IF ITS PREDECESSOR...CUTTING
ACROSS THE NORTHERN LAKES THROUGH THIS PERIOD. DECENT HEIGHT FALLS
AND GOOD UPPER LEVEL JET EXIT DYNAMICS LOOK TO SPAWN ANOTHER
APPRECIABLE EARLY FALL LOW PRESSURE. COMBINATION OF ASSOCIATED
FRONTAL SYSTEMS AND INCOMING MID AND UPPER LEVEL DYNAMICS CONTINUES
TO SUPPORT SHOWER MENTION. CURRENT TRENDS SUPPORT MOST WIDESPREAD
ACTIVITY REMAINING NORTH OF THE MIGHTY MAC...AND HAVE GONE AHEAD AND
ADJUSTED THE FORECAST PARTIALLY IN THIS DIRECTION. HAVE CUT BACK
SOME ON THUNDER POSSIBILITIES...HOWEVER...WITH PROGS SUGGESTING
LIMITED INSTABILITY. STRONG SOUTHWEST WINDS OUT AHEAD OF NORTHWEST
LAKES LOW PRESSURE SHOULD ALLOW TEMPERATURES TO MAKE A RUN AT THE
LOWER 80S FOR AT LEAST PARTS OF NORTHERN LOWER MICHIGAN TUESDAY.

REST OF THE FORECAST (WEDNESDAY THROUGH FRIDAY)...SHORTWAVE MID
LEVEL RIDGE AXIS AND ITS SURFACE PARTNER SHOULD DOMINATE MUCH OF
THIS PERIOD...BRINGING DRY AND MILD WEATHER. SOME POTENTIAL FOR SOME
LINGERING LAKE INDUCED SHOWERS WEDNESDAY MORNING. WILL NOT INCLUDE
THIS POTENTIAL JUST YET AS INCOMING AIRMASS NOT NEARLY AS COLD AS
THIS ONE AND WOULD LIKE TO SEE HOW MUCH LAKE TEMPERATURES DROP WITH
THIS WEEKEND'S SYSTEM. PROGS SUGGEST NEXT SHORTWAVE TROUGH AND
ACCOMPANYING WAA BRING THE NEXT CHANCE OF RAIN LATER FRIDAY. PLENTY
OF TIME TO WATCH THIS POTENTIAL AND SEE NO REASON TO ADD JUST YET.
MILD WEATHER CONTINUES...WITH HIGHS GENERALLY IN THE 70S.

MSB

&&

.MARINE.../ISSUED AT 410 PM/

MARINE...ROUGH SEAS EXPECTED TO CONTINUE AS TIGHT PRESSURE GRADIENT
AND IMPRESSIVE EARLY SEASON OVER-WATER INSTABILITY LEAD TO VERY
WINDY CONDITIONS ACROSS THE GREAT LAKES THROUGH SATURDAY. STRONGEST
WINDS...UP TO 45 KNOTS...ARRIVE LATER THIS AFTERNOON AND EVENING
ACROSS LAKE MICHIGAN WITH THE PASSAGE OF ANOTHER COLD FRONT AND AS
WINDS SHIFT TO THE WNW/NW. COASTAL CONVERGENCE WILL ALSO SUPPORT
GALE FORCE WIND GUSTS ACROSS THE NEARSHORE WATERS OF NORTHERN LAKE
HURON NORTH OF STURGEON POINT LATER TONIGHT AND SATURDAY.
LAKE-DRIVEN RAIN SHOWERS WILL REMAIN MOIST NUMEROUS TONIGHT AND
SATURDAY OVER NORTHERN LAKE MICHIGAN AND WHITEFISH BAY. EXTENSIONS
TO CURRENT GALE WARNING IS LIKELY OVER LAKE HURON NEARSHORE WATERS
INTO SATURDAY NIGHT AS CONVERGENCE CONTINUES. ELSEWHERE...SCA
CONDITIONS WILL PERSIST THROUGH SATURDAY NIGHT...PERHAPS INTO SUNDAY.

MSB

&&

.AVIATION.../ISSUED AT 721 PM/...VALID FOR 00Z TAFS

STRONG LOW PRESSURE MOVING THROUGH THE NRN LAKES WILL PRODUCE
GUSTY WINDS ACROSS NRN MICHIGAN THROUGH SATURDAY...AS WELL AS DRAG
SUBSTANTIALLY COOLER AIR/DEEPER MOISTURE DOWN INTO THE REGION.
LAKE ENHANCED/INDUCED RAIN SHOWER ACTIVITY ALREADY UNDERWAY
ACROSS NW LOWER MICHIGAN AND WILL SIMPLY CONTINUE AND EXPAND
THROUGH TONIGHT AS THE COOLER AIR ARRIVES WITH SHOWER ACTIVITY
MOST PRONOUNCED AT TVC/PLN. MVFR CIGS/VSBYS WILL BE PREVALENT AT
TVC/PLN...APN WILL BE MOSTLY VFR (EXCEPT BRIEFLY MVFR THIS EVENING
AS SECONDARY COLD FRONT BRINGS SHRA THRU).

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY UNTIL 6 AM EDT SATURDAY FOR
     MIZ008-016-019>021-025-026-031.
LM...GALE WARNING UNTIL 6 PM EDT SATURDAY FOR LMZ323-341-342-344>346.
LH...SMALL CRAFT ADVISORY UNTIL 6 PM EDT SATURDAY FOR LHZ346-349.
     GALE WARNING UNTIL 6 PM EDT SATURDAY FOR LHZ345.
     GALE WARNING FROM 2 AM TO 6 PM EDT SATURDAY FOR LHZ347-348.
LS...SMALL CRAFT ADVISORY UNTIL 6 PM EDT SATURDAY FOR LSZ322.
     GALE WARNING UNTIL 11 AM EDT SATURDAY FOR LSZ321.

&&
Hazardous weather outlook, Sep 3, 9:28 PM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1028 PM EDT FRI SEP 3 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
041200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1028 PM EDT FRI SEP 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

GALE FORCE WINDS WILL BE FOUND ACROSS PORTIONS OF THE GREAT LAKES
NEARSHORE WATERS TONIGHT. SEE ONGOING WARNINGS FOR ADDITIONAL
INFORMATION.

THERE IS A MODERATE TO HIGH RISK FOR RIP CURRENTS TONIGHT ON LAKE
MICHIGAN BEACHES OF NORTHERN MICHIGAN.

STRONG WINDS WILL BE FOUND ACROSS THE OUTLOOK AREA TONIGHT...
PARTICULARLY IN COMMUNITIES ALONG AND NEAR THE LAKE MICHIGAN AND
LAKE SUPERIOR SHORELINE. SEE ONGOING ADVISORY FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE FORCE WINDS WILL PERSIST THROUGH THE DAY SATURDAY ACROSS
PORTIONS OF THE GREAT LAKES NEARSHORE WATERS. SEE ONGOING WARNINGS
FOR ADDITIONAL INFORMATION.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA MONDAY NIGHT
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT STRONG WINDS TO THE NATIONAL WEATHER
SERVICE.

ADAM/JZ

In the hours before

Local storm report, Sep 3, 9:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1020 PM EDT FRI SEP 03 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0955 PM     NON-TSTM WND GST CHARLEVOIX              45.32N  85.26W
09/03/2010  M45 MPH          CHARLEVOIX         MI   AWOS

&&

EVENT NUMBER APX1000302

JZ

Event by event

1 high wind. Local standard time, as filed.

High Wind, Chippewa

When
September 3, 10:00 PM EST to September 4, 4:00 AM EST
Where
Chippewa forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio

Several trees were downed in Chippewa County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260747.